Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2003, 1:57 PM EDT for Athens County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 1:57 PM EDT (17:57 UTC)
- Expired
- Jun 16, 2003, 4:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Athens County, OH
The radar
The Charleston,WV radar (KRLX), 117 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 161801 FFWRLX OHC009-162000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 157 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... ATHENS COUNTY IN SOUTHEAST OHIO... * UNTIL 400 PM EDT... * AT 146 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWEST ATHENS COUNTY. THIS STORM IS MOVING LITTLE WHILE HAVING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THE HEAVIEST RAIN IS BETWEEN ATHENS AND ALBANY. --CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:42 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 16, 10:42 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1042 AM EDT MON JUN 16 2003 SURFACE BOUNDARY DRAPED ACROSS I-64 CORRIDOR COUPLED WITH A TROPICAL AIRMASS AND UPPER FLOW E/SE LESS THAN 10KTS...SETUP IS PRESENT FOR BACKBUILDING CELLS. NEARLY STATIONARY CELL ACROSS NORTHERN KANAWHA COUNTY SINCE 5 AM DUMPING UPWARDS OF 2-3 INCHES AND CREATING LOTS OF FLOODED ROADS. FOR THIS AFTERNOON WITH FLOW BACKING TO THE SE ALOFT ACROSS NORTHERN WEST VIRGINIA AND SOUTHWEST ACROSS THE COAL FIELDS...FEEL BEST CHANCE REMAINS ALONG AND SOUTH OF I-64. PWATS REMAIN NEAR 1.7 AND WARM CLOUD DEPTH OF 11KFT...SO 40 TO 50DBZ (NON-CONVECTIVE CELL) COULD EASILY PRODUCE NEAR 0.75 INCHES IN AN HOUR. WITH ALL THE CLOUDS LOWERED MAX TEMPS A CAT ACROSS THE SOUTH WITH NEAR 80F ACROSS THE NORTH. .RLX...FLOOD WATCH THRU TONIGHT FOR ZONES WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047. VA...FLOOD WATCH THRU TONIGHT FOR ZONES VAZ003>004. KY...FLOOD WATCH THRU TONIGHT FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH THRU TONIGHT FOR ZONES OHZ075>076...OHZ083>087. 99 ******************************************************************** 330 AM EDT MON JUN 16 2003 TODAY AND TONIGHT... SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT. WE REMAIN IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES. ONE DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN FRINGES OF CWA. RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO. LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING ON WHERE ORGANIZATION TAKES PLACE. WITH FRONTAL BOUNDARY ACROSS NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST. GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL SHOWERS. AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH SATURATED GROUNDS. THINK THERE IS POSSIBILITY FOR WATCH TO BE EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME. LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER 70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S. WENT TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP. TUESDAY THROUGH SUNDAY... MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE AREA. BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION TUESDAY AND TUESDAY NIGHT. A COLD FRONT WITH A STRONGER SHORT WAVE WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION. HIGH PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL RULE. HC/JMV ******************************************************************** 1005 PM EDT SUN JUN 15 2003 WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO ADJUST POPS BASED ON CURRENT RADAR TRENDS. RPY ******************************************************************** 135 PM EDT SUN JUN 15 2003 ...TONIGHT AND MONDAY... THE FLOOD WATCH FOR THE OVERNIGHT WILL CONTINUE...AS THE RADAR INDICATING SCATTERED SHOWERS AND THUNDERSTORMS POPPING UP AT THIS TIME. LOW LEVEL MOISTURE IS STILL HIGH...HEAVY RAINFALL POSSIBLE WITH THESE STORMS FOR TONIGHT. THE PRECIPITATION WILL DECREASE FROM NORTH TO SOUTH OVERNIGHT...SO THE CHANCE POPS ARE GOOD FOR THE NORTH WITH LIKELY POPS SOUTH. THE DRY FORECAST FOR THE WEST AS THE SYSTEM PULLS AWAY FROM THE SOUTH AND EAST...CONTINUE SLIGHT CHANCE CENTRAL AND NORTH...CHANCE POPS SOUTH WHICH IS CLOSER TO THE SYSTEM WITH OVERRUNNING CONDITIONS AHEAD OF THE NEXT SYSTEM LATE MONDAY NIGHT INTO TUESDAY. TEMPERATURES ARE REASONABLE WITH MINOR CHANGES TO THE HIGHS ON MONDAY. ...MONDAY NIGHT THROUGH WEDNESDAY NIGHT... IN LIGHT OF LATEST MODEL INFORMATION WITH LOW MOVING INTO THE CENTRAL OHIO VALLEY ON TUESDAY...UPPED POPS AND LOWERED MAXIMUM TEMPERATURES TO BE MORE IN LINE WITH MAV GUIDANCE...AS A RESULT OF MORE CLOUDS AND PRECIPITATION SUGGESTED BY MODELS. WILL NEED TO MONITOR CLOSELY IF WE DONT GET ANY BREAKS IN RAINFALL MONDAY. MAY FINALLY GET A BREAK IN THE RAIN BY THURSDAY. ...THURSDAY THROUGH SUNDAY... AFTERNOON HIGHS NEAR 80 ACROSS THE LOWLANDS SEEM REASONABLE DURING THIS TIME PERIOD. THIS IS NEAR SEASONAL NORMS. COLD FRONT PROGGED TO COME THROUGH ON THURSDAY. THIS FEATURE WILL WORK AS A KICKER...TO PUSH OUT THE PESKY FRONTAL BOUNDARY THAT DOES NOT SEEM TO WANT TO LEAVE. THIS RESULTS IN A CHANGE IN THE TIMING OF THE COLD FRONT...PUSHING IT UP A FEW HOURS. HAD ORIGINALLY EXPECTED THE FRONT TOWARDS FRIDAY. AS FOR THE NEXT WEEKEND...HIGH PRESSURE WILL SINK SOUTHWARD FROM THE UPPER GREAT LAKES REGION BEHIND THE COLD FRONT. THIS WILL KEEP DRY WEATHER IN THE FORECAST FOR SATURDAY AND SUNDAY. .END/ ELW/DB/KF ********************************************************************
In the hours before
Special weather statement, Jun 16, 8:54 AM EDT, 5 hours 3 minutes before
WVZ037-161400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 854 AM EDT MON JUN 16 2003 AT 854 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORM ACTIVITY IN NICHOLAS COUNTY...ESPECIALLY FROM DRENNEN AND MOUNT LOOKOUT TO SUMMERSVILLE. THESE THUNDERSTORMW WILL BRING LOCAL HEAVY RAIN OF AN INCH OR MORE THIS MORNING WHICH WILL BRING RAPID RISES ON CREEKS AND STREAMS IN THE VICINITY OF THE SUMMERVILLE LAKE RECREATIONAL AREA. PERSONS LIVING OR CAMPING NEAR CREEKS AND STREAMS IN THIS REGION SHOULD BE ON THE ALERT. DO NOT ENTER OR TRY TO CROSS WATER OUT OF THE BANKS OR ACROSS ROADWAYS.
Local storm report, Jun 16, 9:39 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
939 AM EDT MON JUN 16 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 AM CHARLESTON WV FLOODING
06/16/03 KANAWHA EVENT OCCURRED BETWEEN
0923 AM AND 0938 AM
STREAMS OVER ROADS OR
IN BUILDINGS.Local storm report, Jun 16, 9:43 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
943 AM EDT MON JUN 16 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM ELKVIEW WV FLOODING
06/16/03 KANAWHA EVENT OCCURRED BETWEEN
0925 AM AND 0940 AM
STREAMS OVER ROADS OR
IN BUILDINGS.Special weather statement, Jun 16, 11:11 AM EDT, 2 hours 46 minutes before
WVZ046-161715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1111 AM EDT MON JUN 16 2003 DURING THE LATE MORNING HOURS NATIONAL WEATHER SERVICE RADAR INDICATED SOME LOCALLY HEAVY RAINS OF 1 TO 2 INCHES HAD FALLEN OVER CENTRAL POCAHONTAS COUNTY IN THE VICINITY OF SNOWSHOE...CASS AND GREEN BANK. THIS WILL BRING STREAMS IN THESE AREAS TO AROUND BANKFULL CREATING SOME PROBLEMS IN NORMAL LOW SPOTS NEAR CREEKS AND STREAMS. MOTORIST SHOULD BE ALERT FOR WATER OVER ROADWAYS AND NOT ATTEMPT TO DRIVE THROUGH WATER IF ENCOUNTERED. PERSONS LIVING ALONG CREEKS AND STREAMS SHOULD REMAIN ALERT SHOULD FLOODING PROBLEMS DEVELOP.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:12 PM EDT | Flash Flood Warning | RLX | Lawrence | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.